Connecticut, 2011Flash Flooding in Connecticut, August 14 to 15, 2011
August 14 to 15, 2011 · NWS OKX · 4 events in 2 counties and zones
A slow moving area of low pressure passed to the south of the Tri-State Area. High precipitable water values caused very heavy rain which resulted in flash flooding in portions of Fairfield and New Haven counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving area of low pressure passed to the south of the Tri-State Area. High precipitable water values caused very heavy rain which resulted in flash flooding in portions of Fairfield and New Haven counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 14, 9:10 PM EST, 41 minutes earlier.
Area forecast discussion, Aug 14, 9:10 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1010 PM EDT SUN AUG 14 2011
.SYNOPSIS...
LOW PRESSURE CROSSES THE MID ATLANTIC STATES TONIGHT...TRACKING
NORTHEAST INTO THE GULF OF MAINE BY TUESDAY MORNING AND THEN
INTO THE CANADIAN MARITIME PROVINCES TUESDAY. HIGH PRESSURE WILL
MOVE EAST TOWARD THE AREA TUESDAY NIGHT THEN OFF THE COAST EARLY
THURSDAY. ANOTHER TROUGH OF LOW PRESSURE WILL MOVE SLOWLY EAST
TOWARD THE AREA LATE THURSDAY BEFORE PASSING EAST OF THE AREA
SATURDAY NIGHT.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A STRONG UPPER LVL CUTOFF LOW OVER NE OH CONTINUES TO MV SLOWLY E. AT
THE SFC...A 1006 MB LOW OVER NORTHERN VA WILL GRADUALLY REFORM FURTHER
SE OFF THE DELMARVA TONIGHT WHERE 3 HOUR PRES FALLS ARE HIGHEST.
THIS LOW WILL TAP INTO THE PLUME OF SUBTROPICAL MOISTURE EXTENDING
FM THE U.S. SE COAST NNE OFF THE MID ATLANTIC COAST.
THIS WILL FAVOR THE REDEVELOPMENT OF HEAVIER RAIN FURTHER EAST...MAINLY
FM NYC EAST ACROSS CT AND LONG ISLAND.
RAINFALL FORECASTS WERE UPDATED TO REFLECT THIS SHIFT TO THE EAST...IN
ALIGNMENT WITH THE SUBTROPICAL PLUME OF MOISTURE.
ADDITIONAL HVY SHOWERS AND WIDELY SCT TSTMS WILL CONT TO REDEVELOP
AND MV N ACROSS THE REGION OVERNIGHT.
BECAUSE MAXIMUM HOURLY RAINFALL RATES OF 1-2 INCHES ARE STILL POSSIBLE...THE
FLASH FLOOD WATCH REMAINS IN EFFECT.
THERE IS A MODERATE RISK OF RIP CURRENTS AT THE OCEAN BEACHES THROUGH
EARLY THIS EVENING.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
12Z RUNS SUGGESTING HEAVY PRECIP AXIS SHIFTS TO OVER LWR
HUDSON VALLEY/NE NJ ZONES...RADAR TRENDS SUGGEST THIS COULD BE
VALID...SO HAVE ALTERED FORECAST IN THIS DIRECTION WITH 1730Z
UPDATE. IF MORE DATA COMES IN SUGGESTING THIS AND RADAR TRENDS
HOLD...MAY END UP EXTENDING FFA TO INCLUDE REMAINDER OF WESTERN
ZONES.
MODERATE TO HEAVY RAINFALL LIKELY TONIGHT AS AXIS OF UPPER TROUGH
MOVES INTO THE REGION AND PRECIPITABLE WATER VALUES REMAIN CLOSE TO
TWO INCHES. WITH MARGINAL INSTABILITY WILL STILL MENTION ISOLATED
THUNDER. MONDAY THE TROUGH REMAINS OVER THE AREA AND INSTABILITY
INCREASES. WILL HAVE LIKELY POPS WITH THUNDERSTORMS AND SHOWERS
MENTIONED. PRECIPITABLE WATER VALUES BEGIN TO DECREASE SOMEWHAT SO
FOR NOW WILL NOT HAVE HEAVY RAIN MONDAY.
THERE IS A MODERATE RISK OF RIP CURRENTS AT THE OCEAN BEACHES
ON MONDAY.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
TUESDAY...THE UPPER LVL TROUGH AXIS WILL FINALLY MOVE EAST OF THE
AREA BY TUE NIGHT. HOWEVER...WITH LOW LVL INSTABILITY DEVELOPING
WITH DAY TIME HEATING...THERE IS STILL A CHC OF SCT SHOWERS AND
TSTMS THRU THE EVENING.
TUE NIGHT THRU EARLY THU...A WEAK HIGH PRES SYS WILL MOVE SLOWLY E
ACROSS THE REGION. WEAK AFTERNOON SEA BREEZES ARE LIKELY FOR WED
WITH NEAR NORMAL TEMPS THRU THIS PERIOD.
LATE THU THRU SAT...ANOTHER UPPER LVL TROUGH WILL DIG SLOWLY SE
TOWARD THE AREA WITH THE DEVELOPMENT OF A SFC TROUGH. THIS PATTERN
IS FAVORABLE FOR THE DEVELOPMENT OF HVY SHOWERS AND TSTMS ONCE AGAIN.
LATE SAT-SUNDAY...ANOTHER WEAK HIGH PRES SYS WILL APPROACH THE
REGION WITH FAIR WX RETURNING.
&&
.AVIATION /02Z MONDAY THROUGH FRIDAY/...
LOW PRESSURE OVER VIRGINIA WILL TRACK TOWARDS THE COAST THIS
EVENING AND THEN SLOWLY TO THE NORTHEAST PASSING SOUTH OF LONG
ISLAND ON MONDAY.
TWO AREAS OF ORGANIZED RAINFALL REMAIN OVER THE AREA...ONE MOVING
NORTHWARDS THROUGH NYC/NE NJ AND THE LOWER HUDSON VALLEY AND A
NARROW BAND EXTENDING FROM CENTRAL CT SOUTH THROUGH THE ATLANTIC
OCEAN. MODERATE TO HEAVY RAINFALL AND IFR CONDS ACCOMPANY BOTH OF
THESE. ALTHOUGH THERE HASN/T BEEN ANY LIGHTNING FOR THE LAST
SEVERAL HOURS...FELT IT WAS PRUDENT TO CONTINUE WITH CB'S AS
SOME CELLS ARE MORE ROBUST AND THE POSSIBILITY OF A TSTM REMAINS.
UNCERTAIN WHETHER RAIN CONTINUES THROUGH THE ENTIRE NIGHT OVER
WESTERN TERMINALS...BASED ON CURRENT TRENDS THERE WOULD BE SEVERAL
HOURS OF DRY WEATHER. CELLS CONTINUE TO DEVELOP ALONG THE NJ COAST
WHICH WILL LIKELY REACH KJFK/KLGA BETWEEN 130Z AND 215Z...BUT
SHOULD STAY JUST EAST OF KEWR/KTEB. NEXT AREA OF PRECIP BEING
WATCHED EXTENDS FROM JUST OFF THE SOUTHERN NJ COAST WHICH IS
EXPECTED TO AFFECT EASTERN LI/CT OVERNIGHT.
CONDITIONS HAVE BEEN VARYING CONSIDERABLY ACROSS THE AREA...BUT
HAVE HIGH CONFIDENCE OF MVFR TO IFR CONDS THROUGH THE NIGHT. WARM
FRONT REMAINS JUST S OF LONG ISLAND WITH AN EASTERLY WIND.
LLJ OF 25-35KT BETWEEN 1-2K FT REMAINS ALOFT WITH SFC INVERSION IN
PLACE. HEAVIER SHOWERS MAY DRAG SOME GUSTS DOWN...BUT ARE NOT
EXPECTED TO LAST.
MVFR TO IFR AND RAIN EXPECTED TO CONTINUE INTO MON
MORNING...HOWEVER AS THE LOW PASSES TO OUR S...THE BULK OF THE
PRECIP WILL BE SHUNTED TO THE EAST WITH WINDS GRADUALLY BACKING TO
THE NE. THERE IS THE POSSIBILITY OF IMPROVING CONDS IN THE AFTN
WITH PARTIAL CLEARING...WHICH COULD CAUSE TSTMS IN THE AFTN. MORE
STABLE ENVIRONMENT FROM EASTERLY FLOW MAY INHIBIT STRONG STORMS
FROM DEVELOPING. NOT INCLUDED IN TAFS YET AS IT IS LOW CONFIDENCE
AND TOO FAR OUT.
OUTLOOK FOR 00Z MONDAY THROUGH FRIDAY...
MON NIGHT...MVFR POSSIBLE. SCT SHOWERS...TSTMS POSSIBLE AS WELL.
TUE...SUB VFR POSSIBLE IN SHOWERS.
WED-THU...VFR.
FRI...SUB VFR POSSIBLE IN SHOWERS.
&&
.MARINE...
SCA OVER COASTAL OCEAN WATERS HAS BEEN CONTINUED THROUGH MONDAY
MORNING. SEAS ALREADY TO 4 FT ON THE OCEAN WATERS...AND WITH
STRENGTHENING SE FLOW TONIGHT AS COASTAL LOW DEVELOPS...AND 20-25 KT
950 HPA JET TRACKING OVER THE WATERS. SEAS BUILDING TO 4-6 FT ALONG
WITH GUSTS TO 25 KT SEEM REASONABLE. THE LOW LEVEL JET TRACKS TO FAR
S OF THE REMAINDER OF THE WATERS TO WARRANT SCA/S THERE.
AN EASTERLY FLOW IN THE MORNING WILL SHIFT TO THE NORTHEAST BY THE
AFTERNOON AS THE LOW PUSHES NORTHEAST. SCA CONDITIONS WILL
CONTINUE ON THE OCEAN WATERS FOR WAVES OF 5 FT UNTIL THE LOW
PASSES TO THE NORTHEAST OF THE REGION...WHICH FOR WESTERN SECTIONS
WILL BE IN THE AFTERNOON...AND OVERNIGHT FOR EASTERN SECTIONS.
WINDS WILL DIMINISH THROUGHOUT THE DAY. ALL WATERS WILL BE SUB-SCA
MONDAY NIGHT.
TUESDAY THROUGH SUNDAY...WEAK ALTERNATING PRESSURE GRADIENTS WITH
THE PASSAGES OF WEAK HIGH AND LOW PRES SYSTEMS WILL CAUSE A
PROLONGED PERIOD WHERE WINDS AND SEAS ARE FCST TO REMAIN BELOW THE
SMALL CRAFT ADVISORY LVLS OF 25 KT AND 5 FT SEAS.
&&
.HYDROLOGY...
RAINFALL TOTALS AT 230 PM RANGED FROM UNDER AN INCH ACROSS FAR
WESTERN AND EASTERN PORTIONS OF THE CWA...TO 1 TO JUST OVER 10
INCHES ELSEWHERE...WITH HIGHEST TOTALS IN SOUTHERN PORTIONS OF THE
NYC METRO. SEE THE LATEST PNSOKX FOR DETAILS.
EXPECT AN ADDITIONAL 1 TO 2.5 INCHES OF RAINFALL THROUGH LATE
MONDAY...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. HIGHEST AMOUNTS
EXPECTED OVER WESTERN PORTIONS MAINLY FROM NYC ON N AND W. SINCE
ORANGE COUNTY AND WESTERN PASSAIC COUNTY DID NOT RECEIVE MUCH IN
THE WAY OF PRECURSOR RAIN THROUGH THIS AFTERNOON...IT APPEARS
RAINFALL WILL BE WITHIN THE 12-HR 2.5 INCH FFG...SO HAVE OPTED NOT
TO EXPAND THE FFA INTO THOSE AREAS AT THIS TIME. WILL CONTINUE TO
MONITOR.
NO SIGNIFICANT PRECIPITATION IS EXPECTED FROM LATE MONDAY THROUGH
THURSDAY MORNING.
LATE THU THRU SAT...ANOTHER UPPER LVL TROUGH WILL DIG SLOWLY SE
TOWARD THE AREA WITH THE DEVELOPMENT OF A SFC TROUGH. THIS PATTERN
FOR THE DEVELOPMENT OF HVY SHOWERS AND TSTMS ONCE AGAIN.
THERE IS A POTENTIAL FOR A 1-2 INCH RAINFALL WITH TRAINING SHOWERS
AND TSTMS ASSOCIATED WITH THE SLOW MVG TROUGH.
&&
.TIDES/COASTAL FLOODING...
WITH ASTRONOMICAL TIDES DECREASING WITH TIME THE THREAT OF COASTAL
FLOODING SEEMS MARGINAL AT BEST...WITH 1 TO 1 1/2 FOOT DEPARTURES
NEEDED...AND ONLY A FEW TENTHS OF A FOOT FORECAST.
&&
.CLIMATE...
JFK HAS BROKEN ITS ALL TIME RECORD RAINFALL FOR A CALENDAR
DAY...WITH 7.02 INCHES AS OF 2 PM (AND COUNTING)...BREAKING THE
OLD RECORD OF 6.27 INCHES ON JUNE 30 1984.
BDR...NYC...EWR...LGA...AND ISP ALSO SET RAINFALL RECORDS FOR THE
DAY ALREADY...WITH LGA UP TO THIRD HIGHEST AMOUNT FOR ANY CALENDAR DAY.
REFER TO LATEST RER/S FOR EACH CLIMATE SITE FOR DETAILS.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR CTZ005-006-009-
010.
NY...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR NYZ068>075-078-
080-176>179.
NJ...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR NJZ004-006-
103>108.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT MONDAY FOR ANZ350-353-355.
&&
SYNOPSIS...GC/MALOIT
NEAR TERM...GC/MALOIT
SHORT TERM...JP
LONG TERM...GC
AVIATION...
MARINE...GC/MALOIT/JP
HYDROLOGY...GC/MALOIT
TIDES/COASTAL FLOODING...
CLIMATE...Hazardous weather outlook, Aug 14, 8:48 AM EST, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
948 AM EDT SUN AUG 14 2011
NJZ002-NYZ067-151400-
WESTERN PASSAIC-ORANGE-
948 AM EDT SUN AUG 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
HEAVY RAINFALL WILL BE SUFFICIENT TO CAUSE LOCALIZED FLASH
FLOODING TODAY INTO TONIGHT. MINOR FLOODING OF POOR DRAINAGE AND
URBAN AREAS...AS WELL AS KNOWN LOW SPOTS ALONG SMALLER CREEKS AND
STREAMS IS LIKELY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
NJZ004-006-103>108-NYZ068>075-078-080-176>179-151400-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-
SOUTHERN NASSAU-
948 AM EDT SUN AUG 14 2011
...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
CTZ007-008-011-012-NYZ079-081-151400-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-NORTHEASTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
948 AM EDT SUN AUG 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
CTZ005-006-009-010-151400-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD-
SOUTHERN NEW HAVEN-
948 AM EDT SUN AUG 14 2011
...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-338-340-345-350-353-355-151400-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
948 AM EDT SUN AUG 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
MALOIT
In the hours before
Local storm report, Aug 14, 6:49 PM EST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW YORK NY
749 PM EDT SUN AUG 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM FLASH FLOOD SOUTH HEMPSTEAD 40.68N 73.62W
08/14/2011 NASSAU NY PUBLIC
SOUTHERN STATE PARKWAY UNDER BRIDGE AT EXIT 20S FLOODED
WITH ONE CAR STRANDED IN 2 TO 3 FEET OF WATER
0615 AM FLASH FLOOD FREEPORT 40.65N 73.58W
08/14/2011 NASSAU NY EMERGENCY MNGR
SEVERAL BASEMENTS FLOODED WITH 4 TO 5 FEET OF WATER IN
FREEPORT
0630 AM FLASH FLOOD WANTAGH 40.67N 73.51W
08/14/2011 NASSAU NY PUBLIC
SUNRISE HIGHWAY AND SEAFORD AVENUE CLOSED DUE TO
FLOODING. TWO CARS TRAPPED.
0700 AM FLASH FLOOD WANTAGH 40.67N 73.51W
08/14/2011 NASSAU NY EMERGENCY MNGR
PARK AVENUE AT BEECH STREET CLOSED DUE TO FLASH
FLOODING.
0930 AM FLASH FLOOD EAST FARMINGDALE 40.73N 73.42W
08/14/2011 SUFFOLK NY BROADCAST MEDIA
SEVERAL VEHICLES TRAPPED IN FLOOD WATERS UP TO THEIR
DOORS ON ROUTE 110 NEAR CONKLIN STREET. POLICE ON THE
SCENE DIVERTING TRAFFIC
1000 AM FLASH FLOOD 1 SE PARKVILLE 40.62N 73.97W
08/14/2011 KINGS NY CO-OP OBSERVER
SEVERAL BASEMENTS FLOODED IN MIDWOOD. TIME ESTIMATED.
1042 AM FLASH FLOOD WANTAGH 40.67N 73.51W
08/14/2011 NASSAU NY BROADCAST MEDIA
WANTAGH STATE PARKWAY IN BOTH DIRECTIONS AT SUNRISE
HIGHWAY CLOSED DUE TO FLOODING
1145 AM FLASH FLOOD MELVILLE 40.78N 73.41W
08/14/2011 SUFFOLK NY BROADCAST MEDIA
NORTHERN STATE PARKWAY AT 110 CLOSED DUE TO FLOODING
1145 AM FLASH FLOOD NORTH AMITYVILLE 40.70N 73.43W
08/14/2011 SUFFOLK NY BROADCAST MEDIA
ROUTE 110 AT SOUTHERN STATE PARKWAY CLOSED DUE TO
FLOODING
1145 AM FLASH FLOOD MERRICK 40.65N 73.55W
08/14/2011 NASSAU NY BROADCAST MEDIA
MEADOWBROOK PARKWAY CLOSED AT BABYLON TURNPIKE DUE TO
FLOODING. ONE CAR TRAPPED.
1205 PM FLASH FLOOD LONG BEACH 40.59N 73.67W
08/14/2011 NASSAU NY TRAINED SPOTTER
THREE HOMES HAVE BASEMENT FLOODING ON EAST WALNUT
STREET.
1239 PM FLASH FLOOD MIDDLE VILLAGE 40.72N 73.88W
08/14/2011 QUEENS NY TRAINED SPOTTER
SIGNIFICANT FLOODING AT INTERSECTION OF METOPOLITAN
AVENUE AND COOPER AVENUE. WATER HALFWAY UP CAR TIRES IN
SPOTS
0100 PM FLASH FLOOD SEAFORD 40.67N 73.49W
08/14/2011 NASSAU NY EMERGENCY MNGR
SEAFORD OYSTER BAY EXPRESSWAY IS CLOSED WESTBOUND AT
MERRICK ROAD DUE TO FLOODING
&&
LNFlash Flood, New Haven
- When
- August 14, 9:51 PM EST to 10:21 PM EST
- Where
- New Haven County, 2.43 mi WNW of Forest Hgts to 1.19 mi NNW of Devon
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 41.242, -73.094
In Milford, Route 1, also known as Boston Post Rd., was closed due to flooding. Water filled the lower level of the Westfield Connecticut Post Mall, also on Rt. 1, forcing the closure of lower level businesses. Water damage forced the closing of the Milford Senior Center. The Milford Fire Dept. responded to multiple calls of flooding and impassible roads. Water was reportedly over car doors in some areas, including the Milford train station.
Flash Flood, Fairfield
- When
- August 14, 11:15 PM EST to 11:45 PM EST
- Where
- Fairfield County, 0.51 mi NNE of Oronoque to 0.43 mi SSW of Oronoque
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 41.256, -73.095
Portions of Main St. and River Rd. were closed due to flooding in Oronoque, which is located within the township of Stratford.
Flash Flood, New Haven
- When
- August 15, 12:04 AM EST to 1:20 AM EST
- Where
- New Haven County, 1.7 mi ENE of Beacon Falls to 1.75 mi ENE of Beacon Falls
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.440, -73.040
In Beacon Falls, a sinkhole developed from flooding on Blackberry Rd.
Flash Flood, New Haven
- When
- August 15, 12:50 AM EST to 1:20 AM EST
- Where
- New Haven County, 1.69 mi SSE of Derby Jct to 1.24 mi W of Ansonia
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 41.299, -73.063
Local authorities pumped the basements of several homes and businesses in Derby, Ansonia and near the intersection of Pearl and Day Streets in Seymour. Flooding also occurred on Rt. 8 and Rt. 34 causing portions of the roads to be closed.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in New Jersey, August 14 to 19, 20111 death · $25 million · 20 events
- Damaging Winds and Lightning Strike in New Jersey, August 14, 2011$225,000 · 52 kt wind · 8 events
- Flash Flooding and Hail in North Carolina, August 14, 2011$100,000 · 1.75 in hail · 21 events
- Flash Flooding and Flooding in New York, August 14, 2011$130,000 · 14 events
- Flash Flooding in New York, August 14, 2011$170,000 · 6 events
- Flash Flooding in Maryland, August 14, 2011$110,000 · 2 events
- Damaging Winds in South Carolina, August 14, 2011$49,000 · 55 kt wind · 11 events
- Damaging Winds in Virginia, August 14, 2011$46,000 · 61 kt wind · 4 events
- Damaging Winds in South Carolina, August 14, 2011$19,000 · 56 kt wind · 20 events
- Hail and Damaging Winds in Pennsylvania, August 14, 2011$27,000 · 1 in hail · 9 events
- Flash Flooding and Flood in Maryland, August 14 to 15, 201124 events
- Damaging Winds in Maryland, August 14, 2011$21,000 · 61 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340895, 340897, 344912, 344869.